Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 12, NWS Huntsville, AL

December 28, 2007Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 28, 2007, 9:32 AM CST for Marshall County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2007, 9:32 AM CST (15:32 UTC)
Expired
Dec 28, 2007, 10:00 AM CST
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 281534
TORHUN
ALC095-281600-
/O.NEW.KHUN.TO.W.0012.071228T1532Z-071228T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 AM CST FRI DEC 28 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1000 AM CST

* AT 932 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES
  SOUTHWEST OF ALBERTVILLE...OR ABOUT 9 MILES NORTH OF ONEONTA...
  MOVING NORTHEAST AT 45 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  ALBERTVILLE.
  DOUGLAS.
  HORTON.
  BOAZ.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3418 8615 3418 8617 3417 8620 3413 8625
      3410 8631 3422 8643 3441 8622 3432 8610
      3422 8610
TIME...MOT...LOC 1532Z 223DEG 40KT 3410 8642

$$

JE
2 follow-up statements
000 
WWUS54 KHUN 281547
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 AM CST FRI DEC 28 2007

ALC095-281600-
/O.CON.KHUN.TO.W.0012.000000T0000Z-071228T1600Z/
MARSHALL AL-
947 AM CST FRI DEC 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM CST FOR SOUTHER 
MARSHALL COUNTY...

AT 947 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED ABOUT 4 MILES SOUTH OF 
DOUGLAS...OR ABOUT 12 MILES SOUTHWEST OF BOAZ...MOVING NORTHEAST AT 
20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORTON.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3417 8620 3410 8630 3410 8631 3417 8638
      3418 8638 3419 8635 3424 8618 3419 8613
TIME...MOT...LOC 1547Z 242DEG 21KT 3410 8631

$$

JE
000 
WWUS54 KHUN 281557
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CST FRI DEC 28 2007

ALC095-281605-
/O.EXP.KHUN.TO.W.0012.000000T0000Z-071228T1600Z/
MARSHALL AL-
955 AM CST FRI DEC 28 2007

...THE TORNADO WARNING FOR SOUTH CENTRAL MARSHALL COUNTY EXPIRES AT
1000 AM CST...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT 
PROMPTED THE TORNADO WARNING HAD WEAKENED. THEREFORE THE TORNADO 
WARNING WILL BE ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS TO 45 MPH...AND FREQUENT 
LIGHTNING WERE STILL POSSIBLE. STAY INDOORS UNTIL THE STORM HAS 
PASSED.

LAT...LON 3417 8620 3410 8630 3410 8631 3417 8638
      3418 8638 3419 8635 3424 8618 3419 8613
TIME...MOT...LOC 1555Z 242DEG 21KT 3412 8626

$$

JE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 1:48 AM CST, 7 hours 44 minutes earlier.

Area forecast discussion, Dec 28, 1:48 AM CST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 AM CST FRI DEC 28 2007

.DISCUSSION...
WATER VAPOR IMAGERY CONTINUES TO SHOW A PROGRESSIVE FLOW PATTERN
ACROSS THE CONUS THIS MORNING WITH L/W TROUGH AXES POSITIONED
ACROSS NEW ENGLAND...THE HIGH PLAINS...AND ANOTHER TROUGH
APPROACHING THE PACIFIC NORTHWEST. WATER VAPOR ALSO SHOWS AN
ACTIVE SUBTROPICAL JET WITH A SUBSTANTIAL MOISTURE PLUME EXTENDING
FROM THE EASTERN PACIFIC TO THE GULF OF MEXICO.

0600 UTC SURFACE ANALYSIS SHOWS A DEVELOPING LOW ACROSS THE LOWER
RIO GRANDE VALLEY OF TEXAS WITH AN ILL DEFINED WARM FRONT HUGGING
THE GULF COAST. OVERALL...LOW LEVEL MOISTURE HAS BEEN SLOW TO
SURGE NORTHWARD SO FAR BUT THE OKOLONA PROFILER SHOWS THE H8-H7
JET BEGINNING TO PICK UP STEAM OVER THE LAST COUPLE OF HOURS. THE
FORCING ASSOCIATED WITH THE LLJ...ALONG WITH INCREASING UPPER
LEVEL DIFFLUENCE...HAS HELPED TO SPARK A CLUSTER OF ELEVATED STORMS
ACROSS THE AR/MS DELTA REGION OVER THE PAST COUPLE OF HOURS. SOME
ISOLD SHRA/TSRA ALSO NOTED ACROSS CENTRAL/SRN AL OVER THE LAST HOUR
OR SO AS WELL.

AS THE UPPER TROUGH EJECTS EASTWARD THIS MORNING THE ATTENDANT SFC
WAVE WILL MOVE NORTHEAST ACROSS THE MS RIVER VLY AND EVENTUALLY
INTO THE OH VLY TONIGHT. EXPECT THE EXPANDING AREA OF ELEVATED
CONVECTION TO SHIFT EAST WITH TIME...WITH SOME SURFACE BASED
DEVELOPMENT POSSIBLE ACROSS THE DEEP SOUTH LATER TODAY. WHILE AN
ISOLATED HAIL/WIND PRODUCING STORM CANT BE RULED OUT...THE BEST
THREAT OF SEVERE WEATHER APPEARS TO BE SOUTH OF THE HUNTSVILLE
CWFA IN THE VICINITY OF THE SURFACE WARM FRONT (AND GREATER
SURFACE BASED INSTABILITY). OF COURSE...THE DAY SHIFT WILL NEED TO
MONITOR THESE TRENDS AS THE MORNING/AFTN PROGRESSES. EITHER
WAY...WE CERTAINLY COULD SEE A DECENT AMOUNT OF RAINFALL TODAY
WITH MOISTURE TRANSPORT AND UVM IS MAXIMIZED BETWEEN 15-21 UTC
ACROSS THE REGION.

HAVE TRIMMED BACK POPS FOR TONIGHT AS MOST AREAS WILL SEE A
DRYING AND CLEARING TREND BY 00 UTC. HAVE ALSO TRENDED LOWER WITH
POPS FOR THE SAT NIGHT/SUN EVENT AS THE NAM/GFS OPERATIONAL AND
THE SREFS ARE ALL TRENDING FURTHER SOUTH WITH THE SYSTEM STREAKING
ACROSS THE GULF/SOUTHEAST US. THE ECMWF IS THE FURTHEST NORTH
WITH THIS FEATURE...BUT IS THE OUTLIER AT THE MOMENT. DUE TO THE
SOUTHWARD MOVEMENT AND A STRONGER PUSH OF COOLER AIR IN THE TN
VLY...TEMPS WERE ALSO TRENDED DOWN SLIGHTLY.

IN THE LONGER TERM...THE GFS AND ECMWF BOTH CONTINUE TO SHOW A
NICE SURGE OF COLD AIR FOR THE FIRST FEW DAYS OF 2008. THE GFS MOS
MAY BE A BIT TOO WARM ON BOTH THE MAX/MIN TEMPS FOR THE TUE-THU TIME
FRAME GIVEN THE COLD AIR ACROSS THE NRN CONUS READY TO PLUNGE
SOUTHWARD. OUR TEMP PROJECTIONS/FCST GRIDS ARE CURRENTLY SLIGHTLY
BELOW THE OPERATIONAL MOS NUMBERS WHICH SEEMS FAIRLY PRUDENT...AND
NO SIGNIFICANT CHANGES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    59  37  53  38 / 100  20  10  20
SHOALS        56  34  52  35 / 100  10  10  20
CULLMAN       62  37  53  37 / 100  20  10  20
FAYETTEVILLE  57  35  51  36 / 100  20  10  20
ALBERTVILLE   63  40  55  41 / 100  30  10  20
FORT PAYNE    65  38  57  39 / 100  40  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Dec 28, 3:15 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CST FRI DEC 28 2007

ALZ001>010-016-TNZ076-096-097-281800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
315 AM CST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ALABAMA...NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A
DEVELOPING LOW PRESSURE SYSTEM AND COLD FRONT TO BRING PERIODS OF
RAIN TO THE CENTRAL TENNESSEE VALLEY TODAY. THUNDERSTORMS WILL ALSO
BE POSSIBLE AHEAD OF THE FRONT DURING THE DAYTIME HOURS. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREATS BEING
DAMAGING WIND GUSTS AND HAIL. AN ISOLATED TORNADO CANNOT BE RULED
OUT AS WELL...ALTHOUGH AS OF NOW THE BETTER CHANCES FOR TORNADO
DEVELOPMENT APPEAR TO BE SOUTH OF THE OUTLOOK AREA. THE RAIN AND
THUNDERSTORM THREAT IS EXPECTED TO DIMINISH BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SYSTEM WILL DEVELOP OVER THE NORTHERN GULF OF MEXICO THIS
WEEKEND...AND BRING A CHANCE OF RAIN TO THE AREA ON SUNDAY. THERE
IS STILL QUITE A BIT OF UNCERTAINTY IN TERMS OF THE OVERALL TIMING
AND LOCATION OF THIS SYSTEM WHICH WILL HAVE AN IMPACT ON THE RAIN
POTENTIAL ACROSS THE TENNESSEE VALLEY.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA EARLY NEXT
WEEK...BRINGING THE COLDEST AIR OF THE SEASON FOR THE MIDDLE PART
OF THE WEEK. WIND CHILL VALUES COULD FALL INTO THE SINGLE DIGITS
ON WEDNESDAY MORNING ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUESTED LATER TODAY.

In the hours before

Special weather statement, Dec 28, 3:50 AM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 AM CST FRI DEC 28 2007

ALZ002-003-281030-
COLBERT-FRANKLIN-
350 AM CST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
430 AM CST...

AT 345 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PLEASANT SITE.
  BELGREEN.
  SRYGLEY CHURCH.
  NEW BETHEL.
  COLBERT HEIGHTS.
  SPRING VALLEY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 28, 4:15 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 AM CST FRI DEC 28 2007

ALZ003-281045-
FRANKLIN-
415 AM CST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 445 AM CST...

AT 412 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHWEST FRANKLIN COUNTY.
THESE STORMS ARE MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DUKETON.
  BELGREEN.
  RUSSELLVILLE.
  PLEASANT RIDGE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY AND A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED SHORTLY.

CBD
Local storm report, Dec 28, 4:43 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             TUSCUMBIA               34.73N 87.71W
12/28/2007  E0.75 INCH       COLBERT            AL   LAW ENFORCEMENT

            PENNY SIZED HAIL COVERING THE GROUND.

0416 AM     HAIL             5 E MUSCLE SHOALS       34.75N 87.56W
12/28/2007  E0.75 INCH       COLBERT            AL   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED IN THE NITRATE CITY COMMUNITY.

&&

CDARDEN
Local storm report, Dec 28, 8:14 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
814 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             12 SW TUSCUMBIA         34.61N 87.85W
12/28/2007  E0.75 INCH       COLBERT            AL   FIRE DEPT/RESCUE

            HAIL REPORTED BY THE NEW BETHEL FIRE DEPT

0430 AM     HAIL             7 SSW TUSCUMBIA         34.64N 87.75W
12/28/2007  E0.88 INCH       COLBERT            AL   FIRE DEPT/RESCUE

            ESTIMATED NICKLE SIZE HAIL REPORTED BY FIRE DEPT IN
            COLBERT HEIGHTS AREA.

&&

CMORRIS
Local storm report, Dec 28, 8:43 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
843 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             ELGIN                   34.85N 87.39W
12/28/2007  E0.50 INCH       LAUDERDALE         AL   PUBLIC

            PUBLIC REPORTED PEA TO DIME SIZE HAIL IN ELGIN.

&&

CMORRIS
Special weather statement, Dec 28, 9:02 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
902 AM CST FRI DEC 28 2007

ALZ002-003-281530-
COLBERT-FRANKLIN-
902 AM CST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT AND EXTREME
NORTHWESTERN FRANKLIN COUNTIES UNTIL 930 AM CST...

AT 859 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELMONT...OR 5 MILES NORTHWEST OF RED BAY...
MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  POGO.
  MYNOT.
  CHEROKEE.
  BARTON.
  SHEFFIELD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:59 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale31 min
Dec 28, 4:29 AM CSTSevere Thunderstorm WarningHUNLauderdale31 min
Dec 28, 4:34 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin26 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.